Heart Arrhythmias Increase Mortality in CatheterizationsLast Updated: May 05, 2009. The incidence of ventricular tachycardia or fibrillation during and after percutaneous coronary intervention is associated with higher death rates within 90 days, according to a study published in the May 6 issue of the Journal of the American Medical Association.
TUESDAY, May 5 (HealthDay News) -- The incidence of ventricular tachycardia or fibrillation (VT/VF) during and after percutaneous coronary intervention (PCI) is associated with higher death rates within 90 days, according to a study published in the May 6 issue of the Journal of the American Medical Association.
Rajendra H. Mehta, M.D., of the Duke Clinical Research Institute in Durham, N.C., and colleagues studied 5,745 patients with ST-elevation myocardial infarction (STEMI) who underwent PCI at 296 hospitals in 17 countries from 2004 to 2006. The group, drawn from the Assessment of Pexelizumab in Acute Myocardial Infarction trial, was sorted into the following four subgroups related to VT/VF: no episode of VT/VF; VT/VF at any time; early VT/VF (before completion of cardiac catheterization); and late VT/VF (after completion of cardiac catheterization). Study outcome was mortality at 90 days.
The researchers found that VT/VF occurred in 329 STEMI patients, 64 percent of those episodes occurring before the end of catheterization, and 90 percent occurring within 48 hours of presentation with STEMI symptoms. Ninety-day mortality was worse in those who had VT/VF compared to those who did not (23.2 percent versus 3.6 percent), and was worse yet for those in whom VT/VF occurred late (33.3 percent) versus early (17.2 percent). The hazards ratios for late and early VT/VF compared to no VT/VF were 5.59 and 2.34, respectively.
"In this study, occurrence of VT/VF before or after the end of cardiac catheterization in patients presenting for primary PCI was associated with increased 90-day mortality," the authors write.
|Previous: Rivaroxaban Effective in Preventing Thrombosis||Next: High Urine Albumin Linked to Venous Thromboembolism|
Reader comments on this article are listed below. Review our comments policy.